Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 247, NWS Rapid City, SD

August 4, 2000Custer County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 4, 2000, 9:25 PM MDT for Custer County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 9:25 PM MDT (03:25 UTC)
Expired
Aug 4, 2000, 10:15 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, SD

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:40 PM MDTThunderstorm Wind 66 MWind Cave, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:45 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 4, 8:45 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT FRI AUG 04 2000

ZONE UPDATE TO HIGHLIGHT NEW SVR WATCH 647 AND CONTINUE 645.
OTHERWISE...JUST A FEW TWEAKS.

.UNR...NONE

MURPHY

In the hours before

Local storm report, Aug 4, 8:25 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT FRI AUG 04 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

0820 PM    3 E ROCHELLE              WY   .88 INCH HAIL
08/04/00   WESTON                         REPORTED BY PUBLIC.

N
Special weather statement, Aug 4, 8:40 PM MDT, 45 minutes before
SDZ014-032-043-044-046-047-049-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT FRI AUG 4 2000

...SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTH DAKOTA CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTH DAKOTA HAS BEEN
CANCELLED. A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH
OF EASTERN SOUTH DAKOTA. THE NEW SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR TRIPP COUNTY IN SOUTH CENTRAL SOxUTH DAKOTA UNTIL 4 AM
CDT (3 AM MDT). NO WATCHES ARE IN EFFECT FOR HAAKON...ZIEBACH...
JACKSON...BENNETT...MELLETTE...AND TODD COUNTIES.

MURPHY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:06 PM MDTSevere Thunderstorm WarningUNRTodd39 min
Aug 4, 9:46 PM MDTTornado WarningUNRCuster29 min
Aug 4, 10:16 PM MDTSevere Thunderstorm WarningUNRCuster44 min
Aug 4, 10:31 PM MDTSevere Thunderstorm WarningUNR44 min
Aug 4, 10:47 PM MDTSevere Thunderstorm WarningUNRJackson43 min
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningUNRCampbell50 min
Aug 4, 8:11 PM MDTSevere Thunderstorm WarningUNRWeston49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.